Wisconsin, 2016Damaging Winds in Wisconsin, July 23, 2016
July 23, 2016 · NWS MPX · 2 events in 1 county or zone
Morning thunderstorms that moved across southern Minnesota and produced damage near Red Wing, moved into west central Wisconsin and produced wind damage near Prescott and Ellsworth, Wisconsin. These storms weakened considerably by the late morning with heavy rainfall occurring during the rest of the day as the storms moved slowly eastward.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Morning thunderstorms that moved across southern Minnesota and produced damage near Red Wing, moved into west central Wisconsin and produced wind damage near Prescott and Ellsworth, Wisconsin. These storms weakened considerably by the late morning with heavy rainfall occurring during the rest of the day as the storms moved slowly eastward.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 23, 5:26 AM CST, 4 hours 34 minutes earlier.
Area forecast discussion, Jul 23, 5:26 AM CST, 4 hours 34 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
626 AM CDT SAT JUL 23 2016
.SHORT TERM...(Today and tonight)
Issued at 433 am CDT Sat Jul 23 2016
There are two waves/MCVs of interest out there this morning that
will impact the weather for the upper MS Valley today. One has been
steadily working across NoDak through the night, with the other
doing the same in Nebraska. At the surface, there is a warm front
gaining better definition down near the Iowa border that will be
drawn north through the day. Several of the models, CAM and
deterministic alike, flat out failed to initialize the Nebraska
convection and its associated MCV overnight. Some of the models you
can find in this camp are the 23.00 ECMWF, HiRes NAM, and NSSL WRF.
These models show very little activity occurring with warm front
lifting north this morning, with a strong to severe MCS coming out
of the Fargo area and racing down I-94 through afternoon and early
evening.
Instead we are starting to trend things toward the HRRR/experimental
HRRR/RAP/HopWRF, which are the models that at least realized there
was convection over Nebraska overnight. By mid morning, we should
see showers/storms moving into south central MN, with activity
increasing in strength from southeast MN toward St. Cloud as we work
a little daytime heating into the mix, with a NW to SE oriented line
of storms moving into WI early in the afternoon. This will have
significant implications on the activity associated with the cold
front coming out of NoDak later in the day. Currently, we think this
MCV activity will end up nudging that activity farther north than
what models like the ECMWF and NSSL-WRF have.
What does this mean for the severe threat and flash flood threat?
Well for the SPC Day1 outlook to reasonably verify, the limited
morning convection scenario would have to end up being the route
things take, but that is beginning to look unlikely at the moment.
Think the severe threat will be of the isolated hail/wind variety
with the first wave lifting up with the Nebraska MCV, while the wind
threat with a squall line in the late afternoon/evening looks to be
greatest across central and northern MN. This MCV is also putting
the flash flood watch in serious question, with the heavy rain
signal looking to shift south across south central and southeast MN
toward NW Illinois. However, after coordination with DLH, decided
not to change the flash flood watch before the rain falls. There is
still some threat there, with the experimental HRRR showing the
northern MN squall line putting out 1-3" of QPF, but with warm
frontal/MCV activity looking to remain south of where we have the
flash flood watch, beginning to lose some confidence on the flash
flood risk in the watch area.
For temperatures today, there was talk of issuing a heat advisory
for much of the area south of I-94, but concerns about the potential
impact of cloud cover and earlier showers/thunderstorms kept us from
issuing one. It is very well possible that our current forecast
south of I-94 with highs in the upper 80s/lower 90s is overdone,
which means forecast heat indices back up around 100 could be a
bit too much as well.
Tonight, no matter if you look at a little or lots of MCV
precipitation solution, both camps show precipitation being clear of
the MPX CWA by 12z Sun, so sped up west to east departure of PoPs
quite a bit, going dry in the MPX CWA after 9z.
.LONG TERM...(Sunday through Friday)
Issued at 433 am CDT Sat Jul 23 2016
The first half of the long term will be dry along with
temperatures a little above normal while a cooler and wetter
pattern is expected for the second half.
A cold front will be east and south of the FA Sunday morning with
the overnight showers and thunderstorms having exited to the east.
High pressure will then build in on Sunday and cover the FA on
Monday. The low level thermal pattern recovers nicely behind the
front with mix down suggesting highs in the lower to middle 80s on
Sunday with middle to upper 80s on Monday. Even Tuesday should
another warm day with highs in the middle to upper 80s. However,
showers and a few thunderstorms are possible on Tuesday as the
first in a series of waves move in. Model trends suggest
that the wave is not as robust as it once was and precipitation
chances are better to the north and west of our FA. The Twin
Cities may stay dry on Tuesday. If so, highs could reach 90.
Thereafter, a large upper trough will slowly get carved out from
the Northern Plains to the Great Lakes region. Short waves will be
embedded in this flow bringing several chances for showers and
thunderstorms. At this time, the two periods that look best for
precipitation are Tuesday night and Wednesday and then again
Thursday night and Friday. The best instability is Tuesday night
and Wednesday with a few strong to severe storms possible. High
temperatures for the latter half of the work week will be a little
cooler with a lower height and thermal field over us. Highs in the
upper 70s to lower 80s will be common Thursday and Friday. Lows
throughout the period will be in the lower to middle 60s.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 625 AM CDT Sat Jul 23 2016
Expecting two rounds of storms today. The first is rapidly
approaching from the Sioux Falls area. Models have really
struggled to get a grip on this activity, but the HRRR has
resembled reality the closest and followed it to time first
thunderstorm chance mention at RWF/MSP/RNH/EAU. Round two comes
in after 21z in west central MN and should be a squall line that
races east across the area. Again, leaned heavily on the HRRR to
bring these storms in, then extrapolated the HRRR out in time to
bring round two into MSP/RNH/EAU. Only field that looks to
possibly miss out on this second round is RWF, which may end up
just south of this line.
KMSP...still a fair amount of spread in the models with coverage
of storms this morning, but the HRRR has been pretty consistent on
scattered storms impacting MSP around 18z. We look to have a break
in the late afternoon, but next round of storms should move into
MSP between 1z and 3z. This second round will have a risk of
strong wind gusts as well.
/OUTLOOK FOR KMSP/
Sun...VFR. Winds NW 10-15 kt.
Mon...VFR. Winds NW 5-10 kt.
Tue...VFR. Thunderstorms Possible. Light & Variable Wind.
&&
.MPX Watches/Warnings/Advisories...
WI...Flash Flood Watch from noon CDT today through Sunday morning for
WIZ014>016.
MN...Flash Flood Watch from noon CDT today through Sunday morning for
MNZ043>045-050-052-053.
&&
SHORT TERM...MPG
LONG TERM...RAH
AVIATION...MPGHazardous weather outlook, Jul 23, 3:47 AM CST, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
447 AM CDT SAT JUL 23 2016
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
241000-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
447 AM CDT SAT JUL 23 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
TWO ROUNDS OF THUNDERSTORMS ARE EXPECTED TODAY. THE FIRST WILL
WORK OUT OF SOUTH CENTRAL MINNESOTA THIS MORNING AND INTO WESTERN
WISCONSIN THIS AFTERNOON WITH A SECOND ROUND OF THUNDERSTORMS
MOVING INTO WESTERN MINNESOTA LATER IN THE AFTERNOON AND MOVING
INTO WESTERN WI TONIGHT. BOTH ROUNDS WILL HAVE THE POTENTIAL TO
PRODUCE TORRENTIAL DOWNPOURS. IN ADDITION...THE SECOND ROUND OF
ACTIVITY WILL POSE A RISK FOR SEVERE WEATHER...WITH DAMAGING WIND
GUSTS BEING THE MAIN THREAT.
HEAT INDICIES WILL ONCE CLIMB INTO THE 90S TO NEAR 100 AT TIMES
BY THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH FRIDAY. THE THREAT FOR
SEVERE WEATHER WITH THESE STORMS IS LOW AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.
In the hours before
Local storm report, Jul 23, 9:37 AM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1037 AM CDT SAT JUL 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 AM TSTM WND GST 8 SSE CANNON FALLS 44.41N 92.86W
07/23/2016 M50 MPH GOODHUE MN MESONET
MESONET STATION CANNON FALLS 7 SSE /MN042/.
&&
CARLYONLocal storm report, Jul 23, 9:40 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1040 AM CDT SAT JUL 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 AM TSTM WND DMG ZUMBROTA 44.29N 92.67W
07/23/2016 GOODHUE MN LAW ENFORCEMENT
MULTIPLE TREES DOWN .
&&
CARLYONLocal storm report, Jul 23, 9:41 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1041 AM CDT SAT JUL 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 AM TSTM WND DMG RED WING 44.58N 92.60W
07/23/2016 GOODHUE MN LAW ENFORCEMENT
POWER LINES DOWN.
&&
CARLYONLocal storm report, Jul 23, 9:42 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1042 AM CDT SAT JUL 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1041 AM TSTM WND DMG 2 S FARMINGTON 44.63N 93.18W
07/23/2016 DAKOTA MN LAW ENFORCEMENT
A FEW TREES DOWN.
&&
CARLYONLocal storm report, Jul 23, 9:57 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1057 AM CDT SAT JUL 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1036 AM TSTM WND GST 2 W BAY CITY 44.59N 92.50W
07/23/2016 M48 MPH PIERCE WI AWOS
AWOS STATION RED WING AP /RGK/.
&&
NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEMSpecial weather statement, Jul 23, 10:00 AM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1100 AM CDT SAT JUL 23 2016
MNZ043-049>051-058-059-066-068-231700-
BENTON-SHERBURNE-MEEKER-CARVER-MORRISON-MCLEOD-STEARNS-WRIGHT-
1100 AM CDT SAT JUL 23 2016
...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...
VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...
BENTON...SHERBURNE...MEEKER...CARVER...MORRISON...MCLEOD...STEARNS...
WRIGHT...
AT 1059 AM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED
FLOODING WAS OVER HUTCHINSON.
LOCATIONS IMPACTED INCLUDE...
ST. CLOUD...BUFFALO...HUTCHINSON...ELK RIVER...ST. MICHAEL...
OTSEGO...SAUK RAPIDS...MONTICELLO...WACONIA...BIG LAKE...
ALBERTVILLE AND LITCHFIELD.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 94 IN MINNESOTA BETWEEN MILE MARKERS 145 AND 201.
U.S. HIGHWAY 10 IN MINNESOTA BETWEEN MILE MARKERS 159 AND 209.
U.S. HIGHWAY 12 BETWEEN MILE MARKERS 99 AND 140.
U.S. HIGHWAY 169 BETWEEN MILE MARKERS 170 AND 175.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS FARM AND COUNTRY ROADS. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
LAT...LON 4579 9378 4556 9376 4553 9355 4513 9370
4506 9377 4496 9376 4478 9383 4476 9450
4489 9450 4490 9453 4522 9456 4522 9458
4581 9463
TIME...MOT...LOC 1559Z 180DEG 0KT 4519 9417
DWEThunderstorm Wind, Pierce
- When
- July 23, 10:00 AM CST
- Where
- Pierce County, 1.25 mi W of Ellsworth to 0.85 mi NW of Ellsworth
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.730, -92.495
Multiple trees were blown down in Ellsworth.
Thunderstorm Wind, Pierce
- When
- July 23, 10:08 AM CST
- Where
- Pierce County, 3.98 mi E of Prescott to 3.5 mi ESE of Prescott
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.743, -92.740
Multiple trees were blown down east of Prescott.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Vermont, July 23, 20161 death · $385,000 · 60 kt wind · 25 events
- Tornadoes and Flash Flooding in Iowa, July 23, 2016$6.5 million · EF1 · 19 events
- Flood and Hail in Massachusetts, July 23, 20161 injured · $762,000 · 50 kt wind · 68 events
- Flash Flooding and Hail in Minnesota, July 23, 2016$550,000 · 2.25 in hail · 22 events
- Flash Flooding and Flooding in Iowa, July 23 to 25, 2016$240,000 · 9 events
- Hail and Damaging Winds in New Hampshire, July 23, 20161 in hail · 44 events
- Hail and Damaging Winds in New York, July 23, 2016$51,000 · 1 in hail · 5 events
- Damaging Winds in New York, July 23, 2016$45,000 · 50 kt wind · 5 events
- Flash Flooding and Hail in Illinois, July 23, 2016$24,000 · 1 in hail · 16 events
- Flash Flooding and Hail in Arkansas, July 23 to 27, 2016$30,000 · 1 in hail · 11 events
- Hail and Damaging Winds in Rhode Island, July 23, 2016$26,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in Pennsylvania, July 23, 2016$23,000 · 1 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644811, 644813.